Wisconsin, 2016

Damaging Winds in Wisconsin, June 30, 2016

June 30, 2016 · NWS ARX · 3 events in 2 counties and zones

Parts of western Wisconsin sustained wind damage as thunderstorms moved across the area on the last day of the month. The storms developed ahead of a fast moving cold front and produced sporadic wind damage from the city of La Crosse (La Crosse County) southeast to Viroqua (Vernon County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Parts of western Wisconsin sustained wind damage as thunderstorms moved across the area on the last day of the month. The storms developed ahead of a fast moving cold front and produced sporadic wind damage from the city of La Crosse (La Crosse County) southeast to Viroqua (Vernon County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 11:28 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 30, 11:28 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1228 PM CDT THU JUN 30 2016

.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Thu Jun 30 2016

Latest water vapor satellite imagery shows vigorous upper level
trough over southern Manitoba moving south. Latest 08z surface
analysis indicates cold front extending from southern
Ontario...northern Minnesota into southern North Dakota.

Main forecast concerns today are precipitation chances and low end
severe possibilities. The 30.00z GFS/NAM are in decent agreement in
tracking upper level trough/surface cold front into the Great Lakes
Region today. Main difference between the models is the 30.00z NAM
more progressive with convective development today and is based
on higher dewpoints resulting in higher instability along ahead of
the surface front/upper level trough. The 30.00z deterministic
models continue to show main forcing/moisture transport/convergence
along and east of the Mississippi river and weaker
forcing/moisture convergence west of the Mississippi river in
association with the upper level trough/surface front. This would
allow the higher chances of precipitation along and east of the
Mississippi river with lesser chances west of the Mississippi
river. Some of the 30.00z hi-resolution models continue to suggest
this with more widespread convection along east of the Mississippi
river and the potential for several broken line/scattered
convection west of the Mississippi river. Have trended
precipitation chances higher along and east of the Mississippi
river and lesser chances the farther west into southern Minnesota
and northern Iowa.

Next concern is the potential for low end/marginal severe
thunderstorms. The 30.00z GFS/NAM indicate 20 to 25 knots of 0-3km
shear and 30 to 40 knots of 0-6km shear well behind the surface cold
front during the late morning hours. Both the 30.00z GFS/NAM suggest
this shear could possibly catch up with the convection during the
late afternon hours. If this occurs...some of the storms could be
strong...however with weak instability...severe potential remains low.

Tonight...Upper level trough/surface cold front push east and south
of forecast area and surface ridge builds into forecast area after
06z Friday. Light winds and mostly clear skies will allow for patchy
to areas of fog to develop in the Mississippi river tributaries and
along the Mississippi river.

.LONG TERM...(Friday through Wednesday)
Issued at 313 AM CDT Thu Jun 30 2016

Surface ridge remains in control of the forecast area Friday into
Saturday night. This will provide dry weather across the forecast
area. Clear skies and light winds Friday night will result in patchy
to areas of fog to form in river valleys.

Main forecast concerns Sunday through Wednesday are small
precipitation chances across the forecast area. The 30.00z
GFS/ECMWF/GEM are in decent agreement in developing west to east
zonal flow aloft through 00z Wednesday...then amplify upper level
ridge over the Central United States after 00z Wednesday.
Significant differences occur between the 30.00z models through
the period. Sunday night into Independence day...models differ on
how far north the system over the Central Plains States
tracks...as the 30.00z GFS is farther north and pushes convection
into parts of northeast Iowa...thus the small precipitation
chances over this area. Next concern is upper level ridge
amplifying over the Central Plains States...as the long range
deterministic models differ on strength. This will have impacts on
movement and placement of shortwave troughs Tuesday into Wednesday
and associated convection. For now small precipitation chances are
warranted for this time period. Temperatures will warm Sunday
through Wednesday...as the 30.00z GFS/ECMWF/GEM advect warmer
airmass into the Upper Midwest and Northern Plains. High
temperatures are expected to be in the upper 70s to middle 80s
through much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM CDT Thu Jun 30 2016

Primary aviation concern will be passage of a cold front this
afternoon and associated thunderstorms. Line of thunderstorms from
KMJQ to KMDZ as of 30.1730Z will move southeastward around 25 kts
through this afternoon and evening. IFR ceilings/visibility
possible with the strongest storms, otherwise a reduction to at
least MVFR is likely at KRST/KLSE. Thunderstorm wind gusts up to
30 kts expected, possibly stronger. Will focus on a two hour
period at both TAF airfields, from 30.19Z to 30.21Z at KRST and
from 30.20Z to 30.22Z at KLSE. A return to VFR conditions is
expected after thunderstorms pass with scattered clouds and a wind
shift to the northwest.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...ROGERS
Hazardous weather outlook, Jun 30, 11:08 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT THU JUN 30 2016

MNZ079-086-087-094-WIZ017-029-032-011300-
WABASHA-DODGE-OLMSTED-MOWER-TAYLOR-CLARK-BUFFALO-
1208 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
SOUTHEAST MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING. A FEW OF
THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY INTO WEDNESDAY. IT IS TOO EARLY
TO DISCERN THE POTENTIAL FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY REPORTS OF HAIL OR
STRONG WINDS ARE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044-
053>055-061-011300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WINONA-FILLMORE-HOUSTON-TREMPEALEAU-JACKSON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1208 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. MOST STORMS ARE
EXPECTED TO ONLY PRODUCE SMALL HAIL...GUSTY WINDS AND FREQUENT
LIGHTNING. HOWEVER...THERE IS A CHANCE FOR LARGE HAIL AND
DAMAGING WINDS WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN SUNDAY NIGHT INTO MONDAY...AND ACROSS THE AREA TUESDAY
INTO WEDNESDAY. IT IS TOO EARLY TO DISCERN THE POTENTIAL FOR
SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY REPORTS OF HAIL OR
STRONG WINDS ARE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Jun 30, 11:21 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 PM CDT THU JUN 30 2016

MNZ088-WIZ032-033-301800-
WINONA-TREMPEALEAU-BUFFALO-
1221 PM CDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WINONA...SOUTHWESTERN
TREMPEALEAU AND SOUTHEASTERN BUFFALO COUNTIES...

AT 1219 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOUNTAIN
CITY...OR 6 MILES NORTH OF WINONA...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WINONA AROUND 1225 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PERROT STATE PARK...
LOCK AND DAM 5 A...BLUFF SIDING AND MARSHLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4412 9171 4416 9163 4404 9143 4397 9164
TIME...MOT...LOC 1719Z 320DEG 11KT 4412 9165

AJ
Special weather statement, Jun 30, 11:41 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT THU JUN 30 2016

MNZ079-WIZ032-301830-
WABASHA-BUFFALO-
1241 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND NORTHERN
BUFFALO COUNTIES...

AT 1239 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PLUM CITY TO STOCKHOLM TO 6 MILES
EAST OF GOODHUE. MOVEMENT WAS SOUTHEAST AT 25 MPH.

WINDS UP TO 45 MPH...DIME SIZE HAIL...BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  WABASHA AROUND 105 PM CDT.
  MODENA AND KELLOGG AROUND 120 PM CDT.
  ELGIN AROUND 125 PM CDT.
  ALMA...PLAINVIEW AND BUFFALO CITY AROUND 130 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
WAUMANDEE...COCHRANE... GILMANTON...WEST NEWTON AND WEST ALBANY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9221 4441 9208 4451 9204 4456 9204
      4459 9203 4460 9200 4460 9194 4443 9153
      4439 9153 4419 9187 4419 9208 4411 9208
      4411 9232 4419 9232 4420 9243 4429 9255
TIME...MOT...LOC 1739Z 308DEG 23KT 4459 9213 4437 9251

AJ
Special weather statement, Jun 30, 11:59 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1259 PM CDT THU JUN 30 2016

MNZ088-WIZ041-301900-
WINONA-LA CROSSE-
1259 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA AND
NORTHWESTERN LA CROSSE COUNTIES THROUGH 2 PM...

AT 1256 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR NORTH BEND TO TREMPEALEAU AND
PICKWICK. MOVEMENT WAS SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  DAKOTA...WEST SALEM AND BRICE PRAIRIE AROUND 150 PM CDT.
  LA CROSSE AIRPORT...FRENCH ISLAND AND ONALASKA AROUND 200 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MEDARY...NEW
HARTFORD AND DRESBACH.

LAT...LON 4403 9162 4403 9158 4401 9146 4398 9142
      4398 9133 4399 9132 4403 9134 4407 9131
      4406 9128 4407 9127 4405 9122 4409 9119
      4409 9117 4407 9115 4407 9103 4386 9103
      4385 9153 4401 9167
TIME...MOT...LOC 1756Z 317DEG 11KT 4407 9119 4402 9157

AJ
Special weather statement, Jun 30, 12:05 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT THU JUN 30 2016

IAZ008-009-018-019-301900-
CHICKASAW-FLOYD-MITCHELL-HOWARD-
105 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHICKASAW...
SOUTHWESTERN HOWARD...SOUTHEASTERN MITCHELL AND FLOYD COUNTIES...

AT 105 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ELMA TO NEAR RUDD. MOVEMENT WAS SOUTHEAST
AT 20 MPH.

WINDS UP TO 40 MPH...DIME SIZE HAIL...BRIEF HEAVY RAIN AND
FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  ELMA AROUND 110 PM CDT.
  FLOYD AROUND 120 PM CDT.
  JERICO AROUND 130 PM CDT.
  CHARLES CITY AROUND 135 PM CDT.
  MARBLE ROCK AND IONIA AROUND 140 PM CDT.
  NEW HAMPTON AROUND 145 PM CDT.
  LAWLER AROUND 155 PM CDT.
  FREDERICKSBURG AND NASHUA AROUND 200 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CHICKASAW...ALTA
VISTA...NORTH WASHINGTON...COLWELL AND ORCHARD.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4332 9237 4300 9209 4295 9220 4293 9234
      4291 9285 4319 9300
TIME...MOT...LOC 1805Z 331DEG 18KT 4325 9243 4316 9287

AJ
Special weather statement, Jun 30, 12:26 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 PM CDT THU JUN 30 2016

IAZ008-MNZ086-094-301930-
MITCHELL-DODGE-MOWER-
126 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...MOWER AND
SOUTHWESTERN DODGE COUNTIES...

AT 125 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BLOOMING PRAIRIE TO NEAR ALBERT LEA.
MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
AUSTIN...OSAGE...RAMSEY...BLOOMING PRAIRIE...HAYFIELD...
GRAND MEADOW...ST. ANSGAR...ADAMS...BROWNSDALE...STACYVILLE...
AND LANSING.

LAT...LON 4397 9305 4385 9269 4383 9269 4383 9266
      4376 9245 4321 9284 4321 9302 4350 9303
      4350 9305
TIME...MOT...LOC 1825Z 303DEG 32KT 4391 9303 4363 9341

ROGERS
Special weather statement, Jun 30, 12:34 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
134 PM CDT THU JUN 30 2016

MNZ079-087-088-095-WIZ032>034-301915-
WINONA-WABASHA-FILLMORE-OLMSTED-TREMPEALEAU-BUFFALO-JACKSON-
134 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...NORTHEASTERN
FILLMORE...SOUTHEASTERN WABASHA...EAST CENTRAL OLMSTED...WEST CENTRAL
JACKSON...SOUTHERN TREMPEALEAU AND SOUTHEASTERN BUFFALO COUNTIES...

AT 133 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF ARCADIA TO NEAR
EYOTA. MOVEMENT WAS EAST TO SOUTHEAST AT 35 TO 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WINONA...ARCADIA...BUFFALO...GOODVIEW...ST. CHARLES...EYOTA...
RUSHFORD...LEWISTON...TREMPEALEAU...GALESVILLE...BLAIR...
INDEPENDENCE...BUFFALO CITY...AND FOUNTAIN CITY.

LAT...LON 4440 9156 4423 9096 4407 9126 4407 9131
      4402 9134 4384 9166 4385 9173 4381 9173
      4373 9187 4402 9234
TIME...MOT...LOC 1833Z 292DEG 33KT 4435 9160 4406 9221

ROGERS

The radar

The La Crosse radar (KARX), 3 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
June 30, 12:42 PM CST
Where
La Crosse County, 1.44 mi NE of La Crosse
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.812, -91.226

Trees were blown down along Main Street and Bliss Road in the city of La Crosse.

Thunderstorm Wind, Vernon

When
June 30, 2:03 PM CST
Where
Vernon County, 1.65 mi ENE of Stoddard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.680, -91.190

Trees and branches were blown northeast of Stoddard. Around an inch of rain fell is less than an hour.

Thunderstorm Wind, Vernon

When
June 30, 2:30 PM CST
Where
Vernon County, 1.03 mi W of Viroqua
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.549, -90.900

Trees and power lines were blown down in Viroqua. The automated weather observing equipment at the airport on the north side of town, measured a wind gust of 54 mph. However, radar data indicates a small corridor of stronger winds went across the western sections of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642137, 642143, 642148.